Iowa, 2010

Flash Flooding and Lightning Strike in Iowa, July 19 to 20, 2010

July 19 to 20, 2010 · NWS DMX · 15 events in 3 counties and zones

The nearly stationary frontal boundary that had plagued Iowa for the previous couple days remained in place, setting the stage for strong thunderstorm development to the north of the front. The airmass remained quite unstable with CAPE of 2000 to 3000 J/kg over southern Iowa and lifted indices around -10 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$100,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The nearly stationary frontal boundary that had plagued Iowa for the previous couple days remained in place, setting the stage for strong thunderstorm development to the north of the front. The airmass remained quite unstable with CAPE of 2000 to 3000 J/kg over southern Iowa and lifted indices around -10 C. Precipitable water values were quite high, in the 1.7 to 2 inch range. Thunderstorms that occurred earlier in the evening had drifted south of the state, but they refired back northwest into the state toward midnight. Meanwhile, another area of thunderstorms developed over eastern Nebraska. The two areas merged together with thunderstorms training across southern Iowa. Heavy rainfall of 4 to 9 inches occurred over parts of south central Iowa. Ground conditions were quite saturated. As a result, much of the rain that fell ran off. Flash flooding was reported in Wayne and Appanoose Counties. Several counties in southern Iowa reported flooding, though not as severe. Several roads were flooded with up to 3 feet of running water over roads in Wayne and Appanoose Counties. Scattered reports of stalled vehicles were also received, however reports were limited due to the late hour of the flooding. In Lucas County, flooding occurred in the town of Chariton. Damage was done to roads and bridges in the Chariton area with about $1,000,000 in damage. A vehicle was stalled in running water with the water reportedly flowing into the car. In Appanoose County, lightning struck the steeple of a church in Moulton. The steeple was completely destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 2:28 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 19, 2:28 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT MON JUL 19 2010

.SHORT TERM /TONIGHT/...
PREVIOUS CONVECTION AND OUTFLOW CONTINUE TO COMPLICATE THE FORECAST.
NUMEROUS SYSTEMS PASSING THROUGH THE STATE TODAY HAVE KEPT THE
BOUNDARY ACRS NE KS INTO NORTHERN MISSOURI. HAVE BEGUN TO SEE
RECOVERY IN WESTERN IA BY MID AFTERNOON AS SUNSHINE HAS BROKEN OUT
FROM CLOUDINESS BUT WILL BE DIFFICULT TO GET TOO UNSTABLE PRIOR TO
SUNSET. SPC MESOANALYSIS WOULD INDICATE THE SOUTHERN TWO TIER OR SO
UNDER THE BEST THREAT OF ANY SEVERE CONVECTION THIS EVENING SHOULD
ANYTHING DEVELOP. FARTHER NORTH...AIR IS QUITE WORKED OVER AND WOULD
LIMIT THE STRENGTH OF ANY CONVECTION. IT WOULD BE QUITE ELEVATED AS
WELL SINCE THE BOUNDARY REMAINS MUCH FARTHER SOUTH. THIS WOULD ALSO
LIMIT THE HEAVY RAIN POTENTIAL THIS EVENING TO OUR FAR.
HOWEVER...ANOTHER SHORTWAVE APPROACHES LATER WHICH WILL INCREASE
FORCING IN THE WEST AND IN COMBINATION WITH THE LLJ...IS EXPECTED TO
FIRE CONVECTION BEFORE SUNRISE IN OUR FAR WEST. HAVE DECIDED TO HOLD
ON TO THE FLASH FLOOD WATCH AT THIS POINT GIVEN THE SATURATED
CONDITIONS AND ADDITIONAL THREAT OF CONVECTION THROUGH TONIGHT.

.LONG TERM.../TUESDAY THROUGH MONDAY/
VERY LITTLE CHANGE IN THINKING FOR GENERAL FORECAST SCENARIO OVER
THE NEXT SEVEN DAYS. WE WILL REMAIN IN A WET AND ACTIVE PATTERN FOR
MOST OF THE WORK WEEK WITH FAIRLY BRISK WEST NORTHWEST 500 MB FLOW
AND LIGHT SURFACE FLOW AS A DECAYED FRONTAL BOUNDARY WOBBLES AROUND
NEARBY. AS SHORTWAVE IMPULSES MOVE THROUGH THE MID-LEVEL
FLOW...AND/OR NOCTURNAL WAA/LLJ ENHANCEMENTS KICK IN...WE WILL
LIKELY SEE SEVERAL ROUNDS OF THUNDERSTORMS AT VARIOUS TIMES AND
LOCATIONS AROUND THE CWA. THE FIRST WILL LIKELY BE ONGOING TUESDAY
MORNING ACROSS OUR CENTRAL OR SOUTHERN COUNTIES...THEN SINK
SOUTHWARD THROUGH THE DAY CLOSER TO THE NEAR-SURFACE FRONTAL
BOUNDARY WITH A WEAK SURFACE HIGH MOVING INTO THE NORTH. A RELATIVE
LACK OF INSTABILITY SHOULD LIMIT THE SEVERE WEATHER THREAT TO OUR
FAR SOUTH...WITH A BRIEF REPRIEVE ACROSS ABOUT THE NORTHERN HALF.
THIS PATTERN WILL LIKELY PERSIST THROUGH TUESDAY NIGHT...THEN BY
WEDNESDAY EVENING WEAK 500 MB RIDGING WILL MOVE OVEHEAD AND THE
SURFACE HIGH WILL MOVE OFF TO THE EAST...PUTTING US IN SOUTHEASTERLY
SURFACE FLOW. ON WEDNESDAY NIGHT THERE IS UNANIMOUS AND CONSISTENT
AGREEMENT AMONG THE PROGNOSTIC MODELS THAT A SHORTWAVE WILL RIDE
OVER THE RIDGE ACROSS NORTHERN IOWA...CONCIDENT WITH AN INCREASE IN
WARM AIR/MOISTURE ADVECTION AS OUR LOW-LEVEL FLOW TURNS TO SOUTH AND
A LLJ KICKS IN AFTER SUNSET. GIVEN THE PERSISTENT STRENGTH OF THIS
SIGNAL AS WELL AS ITS CLIMATOLOGICAL REASONABILITY HAVE INCREASES
POPS TO LIKELY ACROSS ABOUT OUR NORTHERN HALF WEDNESDAY NIGHT. THIS
PRECIP WILL MOVE AWAY WITH THE SHORTWAVE THURSDAY...THEN IT APPEARS
YET ANOTHER IMPULSE WILL PUSH A WEAK COLD FRONT THROUGH THE AREA
SOMETIME AROUND FRIDAY OR FRIDAY NIGHT WHICH MAY OR MAY NOT BRING A
BREAK FROM THE RAIN FOR THIS WEEKEND...BUT UNCERTAINTY IS HIGHER IN
THOSE PERIODS AND IT REMAINS TO BE SEEN WHETHER SAID WEAK FRONT
WOULD CLEAR OUR AREA OR NOT. NEVERTHELESS HAVE KEPT THE FORECAST DRY
FROM SATURDAY OUT FOR NOW.

&&

.AVIATION...19/18Z
NMRS SHOWERS AND THUNDERSTORMS EXPECTED ACRS IA DURING THE FORECAST
PERIOD. MUCH OF THE TIME...CONDITIONS WILL BE VFR WITH CIGS MAINLY
AOA BKN050. HOWEVER...MVFR TO IFR CIGS ARE FORECAST IN AND AROUND
THUNDERSTORMS AS THEY MOVE ESE ACRS THE STATE THROUGH TUESDAY
MORNING. SFC WINDS WILL BE VARIABLE AS WELL BUT GENERALLY FROM THE E
OR SE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-
AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-
GREENE- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAYLOR-UNION-WAPELLO-WARREN-WAYNE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
AVIATION...COGIL
Hazardous weather outlook, Jul 19, 3:12 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT MON JUL 19 2010

IAZ044>048-057>062-070>075-081>086-092>097-201100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
412 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT WITH THE BEST THREAT SOUTH OF
HIGHWAY 92. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL. AN ISOLATED TORNADO MAY BE POSSIBLE THIS EVENING
AS WELL. HEAVY RAINFALL IS EXPECTED WITH FLASH FLOODING REMAINING
A THREAT. A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS ALSO
REMAIN IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH MUCH OF THE WORK
WEEK WITH SEVERAL PERIODS OF THUNDERSTORMS. SOME OF THESE MAY PRODUCE
SEVERE WEATHER...HEAVY RAINS...POSSIBLY IN EXCESS OF SEVERAL
INCHES...AND POTENTIALLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND OFF AND ON THROUGH
THE REMAINDER OF THE WORK WEEK. REPORTS OF HEAVY RAIN AND FLOODING
MAY BE NEEDED AS WELL AND ARE ALWAYS ENCOURAGED.

IAZ004>007-015>017-023>028-033>039-049-050-201100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
412 PM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE SEVERE
WEATHER THREAT APPEARS RELATIVELY LIMITED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THIS ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH MUCH OF THE WORK
WEEK WITH SEVERAL PERIODS OF THUNDERSTORMS. SOME OF THESE MAY PRODUCE
SEVERE WEATHER...HEAVY RAINS...POSSIBLY IN EXCESS OF SEVERAL
INCHES...AND POTENTIALLY FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT...ALTHOUGH OFF
AND ON ACTIVATION MAY BE NEEDED THROUGH THE REMAINDER OF THE WORK
WEEK. REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED AS WELL AND
ARE ALWAYS ENCOURAGED.

CC

The radar

The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 7 flash flood, 1 lightning. Local standard time, as filed.

Heavy Rain, Appanoose

When
July 19, 5:00 PM CST to July 20, 7:00 AM CST
Where
Appanoose County, 0.69 mi N of Centerville
Reported by
Trained Spotter
Coordinates
40.740, -92.870

Spotter measured 7.10 inches of rain.

Heavy Rain, Wayne

When
July 19, 6:00 PM CST to July 20, 7:08 AM CST
Where
Wayne County, 2.09 mi SW of Seymour
Reported by
Trained Spotter
Coordinates
40.660, -93.150

Rainfall of 7.5 inches was reported.

Heavy Rain, Wayne

When
July 19, 7:00 PM CST to July 20, 5:23 AM CST
Where
Wayne County, 1.57 mi W of Seymour
Reported by
Trained Spotter
Coordinates
40.680, -93.150

Six inches of rain fell since 1900 CST last night.

Heavy Rain, Lucas

When
July 19, 7:00 PM CST to July 20, 6:08 AM CST
Where
Lucas County, 0.52 mi E of Chariton
Reported by
COOP Observer
Coordinates
41.020, -93.310

Rainfall since last evening was 4.80 inches.

Heavy Rain, Wayne

When
July 19, 7:00 PM CST to July 20, 6:00 AM CST
Where
Wayne County, 0.69 mi N of Allerton
Reported by
COOP Observer
Coordinates
40.710, -93.370

Rainfall of 4.25 inches since last night.

Heavy Rain, Wayne

When
July 19, 7:00 PM CST to July 20, 5:50 AM CST
Where
Wayne County, Promise City
Reported by
COOP Observer
Coordinates
40.750, -93.150

Rainfall of 5.72 inches since last night.

Heavy Rain, Appanoose

When
July 19, 7:00 PM CST to July 20, 7:15 AM CST
Where
Appanoose County, 3.21 mi WSW of Griffinsville
Reported by
Trained Spotter
Coordinates
40.820, -93.080

Rainfall since last evening was 4.5 inches.

Flash Flood, Lucas

When
July 20, 2:34 AM CST to 8:30 AM CST
Where
Lucas County, 0.52 mi E of Chariton to 0.63 mi E of Chariton
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
41.020, -93.310

Vehicle was stalled on Court Ave in Chariton. Water flowing on the road and coming into the vehicle.

Flash Flood, Wayne

When
July 20, 3:00 AM CST to 6:00 AM CST
Where
Wayne County, 0.69 mi N of Promise City to 0.61 mi NNE of Promise City
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.760, -93.150

Water was over County Road S56 earlier in the morning.

Lightning, Appanoose

When
July 20, 5:00 AM CST
Where
Appanoose County, Moulton
Property damage
$40,000
Reported by
Newspaper
Coordinates
40.680, -92.670

Flash Flood, Appanoose

When
July 20, 5:30 AM CST to 6:00 AM CST
Where
Appanoose County, 5.02 mi WSW of Jerome to 5.76 mi WSW of Jerome
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.680, -93.100

Four to 6 inches of water was flowing over County Highway J46.

Flash Flood, Wayne

When
July 20, 5:30 AM CST to 6:00 AM CST
Where
Wayne County, 2.07 mi N of Allerton to 1.05 mi SSW of Corydon
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.730, -93.370

Four to 6 inches of water flowing over County Highway S26. Multiple gravel roads inundated.

Flash Flood, Appanoose

When
July 20, 5:49 AM CST to 6:00 AM CST
Where
Appanoose County, 2.62 mi W of Numa to 3.57 mi WSW of Udell
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
40.680, -93.030

Closures included 135th St south of Highway J46 with a pickup truck stalled out. Water flowing over the road at Highway 2 east of Centerville, and the intersection of Highway T14 and Main Street. Flooding on roads west of Centerville near the Chariton River.

Flash Flood, Appanoose

When
July 20, 5:50 AM CST to 6:00 AM CST
Where
Appanoose County, 2.6 mi NE of Exline to 2 mi E of Exline
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.680, -92.800

At the intersection of 285th Ave and 570th a spotter reported 3 feet of fast flowing water.

Flash Flood, Wayne

When
July 20, 6:00 AM CST to 7:00 AM CST
Where
Wayne County, 0.52 mi W of Millerton to 0.59 mi ENE of Millerton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.850, -93.310

Estimated 7 feet of water sitting on County Road J22 in an underpass with a car stalled.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233733, 233734, 233723, 233724, 233725, 233726, 233737, 233808, 233727, 241605, 233728, 233729, 233730, 233731, 233732.